Texas, 2020High Wind in Texas, April 16, 2020
April 16, 2020 · NWS AMA · 5 events in 4 counties and zones
A strong cold front moved south through the Texas Panhandle during the evening. The combination of strong low pressure pulling out of the area and high pressure surging into the area following the frontal passage led to a few reports of high winds across the northeast, north-central and east-central Texas Panhandle.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved south through the Texas Panhandle during the evening. The combination of strong low pressure pulling out of the area and high pressure surging into the area following the frontal passage led to a few reports of high winds across the northeast, north-central and east-central Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 5:24 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 16, 5:24 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
624 PM CDT Thu Apr 16 2020
.AVIATION...
VFR conditions expected throughout the 00Z TAF period. A cold
front continues to work its way south as it has already gone
through KDHT/KGUY with the winds shifting to northerly as it will
pass through KAMA between 02-03Z Friday. Winds behind the cold
front will be gusty at times sustained 20-25 kts with gusts above
30 kts at times. Winds will subside as we go past 12Z Friday with
sustained values out of the north 15-20 kts and decreasing further
to 10-15 kts past 18Z Friday to the end of the forecast period.
Skies will remain at VFR levels throughout the TAF period.
Meccariello
&&
.PREV DISCUSSION... /Issued 252 PM CDT Thu Apr 16 2020/
SHORT TERM...
At H5 there is mostly zonal flow aloft with a positively tilted
shortwave trough down stream. The trough axis runs from about
North Dakota southwest into northern Utah. The trough will
continue to dig south as it moves of the Rocky Mountains. An
associated cold front will move through the area tonight making
Friday much cooler.
Today, most of the area will see daytime highs reaching 70's to
low 80's with the exception of the central to western Oklahoma
Panhandle where a stationary front has decided to sit. Models have
suggested a lee side low developing over the New Mexico/Texas
state line that will hold the front until this evening. If the
front does start to move the forecasted highs may be a little
too warm. Winds will be around 20 mph out of the south to
southwest ahead of the front. As the cold front moves through this
evening, winds will pick up to around 25 to 30 mph out of the
north. Some models are hinting at some thunderstorms popping off
over the far northeast FA this evening with the front. It looks
like the higher moister will remain to the east outside of the
FA. Cannot rule out a storm starting in the area then moving east
out of the Panhandles.
Temperatures will drop to below freezing overnight with the
exception of the far southeast Texas Panhandle, where temperatures
may remain slightly above. By sunrise Friday morning, high
pressure should have built over the area and the pressure gradient
will relax bringing the winds down. Friday will be on the cool
side with Max Temperatures around mid to upper 50s. Friday night
lows should be a smidgen warmer with most of the area above 32
degrees but below 40.
Hoffeditz
LONG TERM...Saturday through Thursday
A quick moving S/WV in fast zonal flow will approach the area
from the west on Saturday. Strong H85 theta-e advection suggests
significant low level moisture feeding into the area below a
capping inversion which will promote morning low clouds and
possibly a some light drizzle in the morning. The S/WV will push
significant mid and high cloudiness across the area. There is a
low chance for a high based storms across the north where
strongest PVA exists in the late aftn and evening, although CAPE
appears very limited attm and we have to get by that cap. SFC low
will deepen across SE CO and NE NM causing a increase in SRLY
flow before it kicks east pulling a trough and eventually a weak
cold front across the area through Early Sunday. ECMWF is a bit
stronger developing the SFC low to the east and therefore has a
bit stronger wind field behind the front on Sunday, but it seems a
bit of an outlier at this point. Will be something to watch.
The split jet will persist into next week. A trough will develop
in the NRN stream across the Great Lakes on Sunday as a strong
relatively zonal jet remains in place across the SRN CONUS into
TUE. Models are in a little better agreement WRT the next trough
to impact the area around the Tue/Wed timeframe, although
differences in strength and timing do remain. The ECMWF has
trended a noticeably weaker with this system as previous runs had
shown potential for a significant SVR episode given h5 closed low
circling SRN NV. GEM is now the most aggressive with precip
because it holds all energy in one stronger trough while the GFS
and ECMWF bring across two distinct but weaker S/WVs. Operational
GFS is weaker and faster than the GEFS ensemble mean which
suggests it is displaying a typical dry bias as well. We can not
rule out precip chcs lasting into Wed with potential for the
system to slow and strengthen. NBM POPs are around 30% for both
Tue night and Wed which looks reasonable given the timing
differences. Of course these differences in the H5 pattern details
will be key in TSTM character/strength. SVR storms can not be
rule out by any means during this period but can't predict them
occurring with any confidence either at this point. Forecast is
very much seasonal for the end of the period.
Gittinger
Fire Weather...
Currently forecast do not show elevated conditions occurring, but
we will have to watch Saturday for a potential for stronger winds
and lower RH than currently shown behind a trough which will bring
dry air into the western Panhandles. Same will could be true
across the west if the next system were to track a bit further
north. Otherwise, no highlights are expected based on current
forecasts.
Gittinger
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/77
Hazardous weather outlook, Apr 16, 2:07 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
307 PM CDT Thu Apr 16 2020
OKZ001>003-TXZ001>020-317-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
307 PM CDT Thu Apr 16 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Isolated thunderstorms are possible across far eastern sections of
the Oklahoma and Texas Panhandles late this evening. If storms
form, they are expected to remain below severe levels, but gusty
winds will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms may develop Saturday evening across the eastern
half of the Oklahoma Panhandle as well as parts of the northeast
Texas Panhandle. If storms develop, gusty winds will be possible,
but the overall severe storm threat remains very low.
Additional thunderstorms will be possible late Tuesday through
Wednesday across most of the Oklahoma and Texas Panhandles. Severe
storms can not be ruled out at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
High Wind, Hansford
- When
- April 16, 7:09 PM CST to 8:15 PM CST
- Where
- Hansford forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir measured sustained winds in the 40 to 42 MPH range during this time period. The highest sustained wind of 42 MPH occurred at 20:15.
High Wind, Hemphill
- When
- April 16, 7:47 PM CST to 9:56 PM CST
- Where
- Hemphill forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The West Texas Mesonet station 6 miles east of Canadian measured sustained winds in the 40 to 50 MPH range during this time period. The highest sustained wind of 50 MPH occurred at 20:34.
High Wind, Hutchinson
- When
- April 16, 7:51 PM CST to 9:00 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile north-northwest of Stinnett measured sustained winds in the 40 to 46 MPH range during this time period. The highest sustained winds of 46 MPH occurred at 20:20 and 20:50.
High Wind, Hemphill
- When
- April 16, 8:34 PM CST
- Where
- Hemphill forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 6 miles east of Canadian.
High Wind, Gray
- When
- April 16, 8:50 PM CST to 10:36 PM CST
- Where
- Gray forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The West Texas Mesonet station 2 miles northwest of Lake McClellan measured sustained winds in the 40 to 48 MPH range during this time period. The highest sustained wind of 48 MPH occurred at 21:38.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Virginia, April 16 to 17, 202024 events
- Winter Storm and Winter Weather in Nebraska, April 16 to 17, 202017 events
- Winter Weather in Nebraska, April 16, 202015 events
- Winter Storm and Winter Weather in Iowa, April 16 to 17, 202015 events
- Frost and Freeze in Maryland, April 16 to 17, 202015 events
- Winter Storm in Iowa, April 16 to 17, 202012 events
- Winter Storm in Missouri, April 16 to 17, 20209 events
- Winter Storm and Winter Weather in Illinois, April 16 to 17, 20209 events
- Winter Storm and Winter Weather in Iowa, April 16 to 17, 20206 events
- Frost and Freeze in Alabama, April 16, 20204 events
- Frost and Freeze in Tennessee, April 16, 20203 events
- Frost and Freeze in West Virginia, April 16 to 17, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877924, 877916, 877926, 877920, 877922.